Wyoming, 2014

High Wind in Wyoming, November 7, 2014

November 7, 2014 · NWS CYS · 9 events in 4 counties and zones

A tight low level pressure gradient ahead of a southward moving cold front produced strong west winds with gusts to around 70 mph through the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight low level pressure gradient ahead of a southward moving cold front produced strong west winds with gusts to around 70 mph through the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 6, 9:59 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 6, 9:59 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
959 PM MST THU NOV 6 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 315 PM MST THU NOV 6 2014

MAIN FORECAST CONCERN OVER THE NEXT 48 HOURS WILL BE HIGH WINDS
ASSOCIATED WITH A CANADIAN COLD FRONT AND ASSOCIATED UPPER LEVEL
DISTURBANCE PUSHING SOUTHWARD ACROSS THE HIGH PLAINS LATE TONIGHT
AND INTO FRIDAY. AHEAD OF THIS SYSTEM...A LEE SIDE TROUGH IS
DEVELOPING LATE THIS AFTERNOON ACROSS THE GREAT PLAINS WITH
OBS SHOWING STEADY PRESSURE FALLS OF 4 TO 7 MB THE LAST 3 HOURS.
THIS WILL CONTINUE INTO TONIGHT WITH STRENGTHENING WINDS ALOFT
SHOWN BY ALL MODELS. THE 700MB GRADIENT PEAKS BETWEEN 06Z TO 12Z
ACROSS THE AREA AS WELL. THEREFORE...STRONG WINDS ARE ANTICIPATED
OVER PORTIONS OF SOUTHEAST WYOMING BEGINNING LATE THIS EVENING
AHEAD OF THE COLD FRONT. WINDS MAY GUST AS HIGH AS 65 MPH BY
MIDNIGHT ACROSS THE WIND PRONE AREAS ALONG I25 AND I80. MODELS DO
INDICATE STRONG 60 KNOTS WINDS AT 700 MB ALONG WITH GOOD
SUBSIDENCE. EVENT APPEARS TO BEGIN AS A GAP WIND EVENT AND THEN
SLOWLY TRANSITION TO A BORA-TYPE EVENT DURING AND AFTER FROPA.
HOWEVER...DO NOT BELIEVE WINDS WILL BE AS STRONG AFTER THE FRONT
PUSHES THROUGH THE AREA. ISSUED A HIGH WIND WARNING FOR THE WIND
PRONE AREAS TO REPLACE THE WATCH. OUTSIDE OF THESE AREAS...WINDS
WILL STILL BE GUSTY IN LOCATIONS ALONG AND WEST OF THE LARAMIE
RANGE INCLUDING CHEYENNE AND LARAMIE BUT GUSTS SHOULD REMAIN BELOW
50 MPH. WINDS WILL ALSO INCREASE ACROSS THE HIGH PLAINS OF WESTERN
NEBRASKA ON FRIDAY BEHIND THE FRONT...WITH GUSTS AROUND 40 MPH
POSSIBLE. THOUGHT ABOUT ISSUING A WIND ADVISORY FOR PORTIONS OF
THE WESTERN NEBRASKA PANHANDLE FOR FRIDAY...BUT MODELS NOT IN GOOD
AGREEMENT ON WIND SPEEDS. GFS MOS GUIDANCE INDICATES SUSTAINED
WINDS BETWEEN 25 TO 30 KNOTS AROUND SIDNEY...BUT THE GFS AND NAM
SOUNDINGS DO NOT SUPPORT SUCH HIGH WINDS...SO HELD OFF ON THE
ADVISORY FOR NOW. HIGH TEMPERATURES WILL REMAIN MILD ON FRIDAY
EARLY...WITH HIGHS IN THE MID 50S TO MID 60S. TEMPERATURES WILL
GRADUALLY LOWER INTO THE 40S AND LOW 50S BY MID AFTERNOON AS THE
FRONT PUSHES SOUTHWARD.

THE UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE FORECAST AREA
LATE FRIDAY AND INTO FRIDAY NIGHT. WINDS WILL GRADUALLY
DIMINISH...BUT PREVIOUS MODELS DID INDICATE SOME LIGHT RAIN/SNOW
ACTIVITY DEVELOPING AND MOVING SOUTHWARD ACROSS THE AREA...MAINLY
DUE TO LOW TO MIDLEVEL INSTABILITY. HOWEVER...THE NEW 12Z RUNS ARE
MUCH DRIER WITH ONLY SOME LIGHT SPRINKLES AND FLURRIES ACROSS THE
MOUNTAINS AND THE LARAMIE RANGE. THIS IS MOSTLY DUE TO HIGHER LLVL
STABILITY THAT CURRENT MODELS ARE SHOWING. CONTINUED TO LOWER POP
SLIGHTLY WITH VALUES AROUND 20 PERCENT FRIDAY EVENING. NORTHWEST
FLOW WILL CONTINUE ON SATURDAY WITH HIGH TEMPERATURES IN THE 50S
ACROSS THE AREA. SLIGHTLY WARMER TEMPERATURES ARE EXPECTED NEAR
THE LARAMIE RANGE DUE TO LOCALIZED DOWNSLOPE FLOW.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

MAJOR CHANGES ARE STILL EXPECTED IN THE EXTENDED PERIOD TO A MUCH
COLDER AND MORE UNSETTLED PATTERN.  ZONAL FLOW ALOFT WILL STRENGTHEN
ON SUNDAY IN ADVANCE OF STRONG SHORTWAVE DROPPING INTO IDAHO.
PRESSURE FALLS WILL OCCUR DURING THE DAY TO THE EAST OF THE LARAMIE
RANGE AND WITH THE CAG-CPR GRADIENT AROUND 50 METERS...MAY SEE SOME
MARGINAL HIGH WIND CONDITIONS IN THE WIND PRONE AREAS.  ONE MORE
MILD DAY ON SUNDAY BEFORE THE CHANGES ARRIVE ON MONDAY.  MODEL
AGREEMENT IS GOOD AT SHOWING A STRONG SHORTWAVE MOVING FROM IDAHO
INTO WYOMING ON MONDAY.  COLD FRONTAL PASSAGE IS SOMETIME DURING THE
MORNING TO EARLY AFTERNOON DEPENDING ON THE MODEL.  MUCH OF THE CWA
IS IN THE LEFT EXIT REGION OF THE UPPER JET WITH THE LARGEST QPF
AMOUNTS STRETCHING FROM CONVERSE COUNTY INTO THE NORTHERN
PANHANDLE...IN THE REGION OF BEST Q-VECTOR CONVERGENCE.  AREAS ALONG
THE COLORADO BORDER WILL LIKELY SEE LESSER AMOUNTS.  PRECIP WILL
COME TO AN END BY MON EVENING...SO IT IS A RELATIVELY QUICK 6-9 HR
SHOT OF SNOW...WHICH WILL TEND TO LIMIT AMOUNTS.  TEMPS WILL
CONTINUE TO BE VERY COLD (AROUND 20 DEGREES BELOW NORMAL) THROUGH
MIDWEEK AS BOTH THE GFS AND ECMWF DONT SHOW 700MB TEMPS GETTING MUCH
ABOVE -8C.  A WEAKER SHORTWAVE WILL MOVE TO THE NORTHEAST OF THE CWA
ON TUES NIGHT AND WED TO REINFORCE THE COLD AIRMASS AND HIGHER
PRESSURES OVER THE PLAINS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 958 PM MST THU NOV 6 2014

VFR CONDITIONS EXPECTED WITH INCREASING WEST TO SOUTHWEST WINDS.
STRONG WINDS EXPECTED BEGINNING AT KLAR AND KCYS AS EARLY AS 08Z
AND COULD SPREAD OUT INTO THE PANHANDLE AIRPORTS LATE MORNING
FRIDAY.

&&

.FIRE WEATHER...
ISSUED AT 156 PM MST THU NOV 6 2014

NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK WITH RECENT
PRECIPITATION...COOL TEMPERATURES AND MINIMUM HUMIDITIES ABOVE 25
PERCENT. ANOTHER PERIOD OF STRONG GUSTY WINDS ARE EXPECTED OVER
SOUTHEAST WYOMING AHEAD OF A COLD FRONT TONIGHT AND INTO FRIDAY
WHERE GUSTS AROUND 60 MPH ARE POSSIBLE...MAINLY OVER PORTIONS OF
SOUTHEAST WYOMING. OTHERWISE...MUCH COLDER TEMPERATURES ARE
POSSIBLE NEXT WEEK AS THE FIRST ARCTIC COLD FRONT OF THE SEASON
PUSHES SOUTHWARD INTO THE GREAT PLAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 11 AM MST FRIDAY FOR WYZ106-110-116-117.

NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...ZF
AVIATION...GCC
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 6, 8:40 PM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
840 PM MST THU NOV 6 2014

WYZ101>119-080345-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
840 PM MST THU NOV 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST WINDS WILL INCREASE LATE THIS EVENING AHEAD OF AN UPPER
LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT MOVING SOUTHEAST
ACROSS WYOMING. SUSTAINED WESTERLY WINDS BETWEEN 30 TO 45 MPH WITH
GUSTS AS HIGH AS 65 MPH ARE EXPECTED...MAINLY ACROSS THE WIND
PRONE AREAS INCLUDING ARLINGTON...BORDEAUX AND VEDAUWOO. A HIGH
WIND WARNING IS IN EFFECT FOR THESE AREAS THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND GUSTY WEST WINDS WILL CONTINUE FRIDAY MORNING THEN
DIMINISH DURING THE AFTERNOON.

HIGH WINDS WILL BE POSSIBLE ON SUNDAY FOR MUCH OF SOUTHEAST
WYOMING IN ADVANCE OF A STRONGER COLD FRONT.

MUCH COLDER TEMPERATURES AND WINTRY PRECIPITATION ARE EXPECTED
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NEZ002-003-019>021-054-055-095-096-080345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
840 PM MST THU NOV 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER TEMPERATURES AND WINTRY PRECIPITATION ARE EXPECTED
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 7, 12:31 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured a peak wind gust of 58 mph.

High Wind, South Laramie Range

When
November 7, 3:40 AM MST to 5:40 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
November 7, 4:15 AM MST to 5:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 07/0445 MST.

High Wind, North Snowy Range Foothills

When
November 7, 5:20 AM MST to 6:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 7, 6:15 AM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured a peak wind gust of 65 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
November 7, 6:35 AM MST to 7:35 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 7, 6:41 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured a peak wind gust of 65 mph.

High Wind, South Laramie Range

When
November 7, 7:30 AM MST to 9:30 AM MST
Where
South Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 07/0730 MST.

High Wind, South Laramie Range

When
November 7, 9:30 AM MST to 10:30 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545380, 545385, 545382, 545383, 545386, 545387, 545389, 545390, 545391.